Alert archive / Georgia / River Flood Warnings in 2023

River Flood Warning 42, NWS Atlanta, GA

January 6, 2023Washington County, Wilkinson County, Georgia

NWS Atlanta, GA issued this river flood warning at Jan 6, 2023, 3:35 AM EST for Washington County, Wilkinson County, Georgia. It was in force for 25 hr.

The area

The outline as issued.

The facts

Issued
Jan 6, 2023, 3:35 AM EST (08:35 UTC)
Expired
Jan 7, 2023, 4:26 AM EST
In force
25 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Washington County, GA, Wilkinson County, GA

The radar

The Robins AFB radar (KJGX), 38 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Oconee River at Avant Mine near Oconee (OCOG1). The gauge peaked at 18.32 ft at Jan 6, 2023, 11:00 AM EST.

actionminormoderate1416182001/0601/0701/08
Action stage
16 ft
Minor stage
18 ft
Moderate stage
20 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02223056, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

570 
WGUS42 KFFC 060835
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
335 AM EST Fri Jan 6 2023

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Oconee River at Avant Mine near Oconee affecting Wilkinson and 
  Washington Counties.

For the Oconee River Basin...including Penfield, Milledgeville, 
Oconee, Oconee, McIntyre, Irwinton, Oconee, Dublin, Mount Vernon...
Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC303-319-062045-
/O.NEW.KFFC.FL.W.0042.230106T0835Z-000000T0000Z/
/OCOG1.1.ER.230106T0745Z.230106T0745Z.000000T0000Z.NO/
335 AM EST Fri Jan 6 2023

...FLOOD WARNING IN EFFECT FROM EARLY THIS MORNING UNTIL FURTHER 
NOTICE...

* WHAT...Minor flooding is expected.

* WHERE...Oconee River at Avant Mine near Oconee.

* WHEN...From early this morning until further notice.

* IMPACTS...At 18 feet, Flood stage is reached. Minor flooding 
  begins in the woodlands and wetlands along the river upstream and 
  downstream from a gage located by a dirt boat ramp on the west 
  side of Avant Mine off Adams Road in Washington County. The water 
  level will be at the top of the boat ramp.

* ADDITIONAL DETAILS...
  - At 2:45 AM EST Friday the stage was 17.7 feet.
  - Forecast...No forecast is available for this location.
  - Flood stage is 18 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3297 8316 3302 8313 3296 8304 3288 8298
      3284 8303 3292 8311


$$
4 follow-up statements
729 
WGUS82 KFFC 061054
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
554 AM EST Fri Jan 6 2023

...The Flood Warning continues for the following rivers in Georgia...

  Oconee River at Avant Mine near Oconee affecting Wilkinson and 
  Washington Counties.

For the Oconee River Basin...including Penfield, Milledgeville, 
Oconee, Oconee, McIntyre, Irwinton, Oconee, Dublin, Mount Vernon...
Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC303-319-062300-
/O.CON.KFFC.FL.W.0042.000000T0000Z-000000T0000Z/
/OCOG1.1.ER.230106T0745Z.230106T1045Z.000000T0000Z.NO/
554 AM EST Fri Jan 6 2023

...FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...Oconee River at Avant Mine near Oconee.

* WHEN...Until further notice.

* IMPACTS...At 18 feet, Flood stage is reached. Minor flooding 
  begins in the woodlands and wetlands along the river upstream and 
  downstream from a gage located by a dirt boat ramp on the west 
  side of Avant Mine off Adams Road in Washington County. The water 
  level will be at the top of the boat ramp.

* ADDITIONAL DETAILS...
  - At 5:45 AM EST Friday the stage was 18.1 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 5:45 AM EST Friday was 18.1 feet.
  - Forecast...No forecast is available for this location.
  - Flood stage is 18 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3297 8316 3302 8313 3296 8304 3288 8298
      3284 8303 3292 8311


$$
065 
WGUS82 KFFC 061400
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
900 AM EST Fri Jan 6 2023

...The Flood Warning continues for the following rivers in Georgia...

  Oconee River at Avant Mine near Oconee affecting Wilkinson and 
  Washington Counties.

For the Oconee River Basin...including Penfield, Milledgeville, 
Oconee, Oconee, McIntyre, Irwinton, Oconee, Dublin, Mount Vernon...
Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC303-319-070200-
/O.CON.KFFC.FL.W.0042.000000T0000Z-000000T0000Z/
/OCOG1.1.ER.230106T0745Z.230106T1230Z.000000T0000Z.NO/
900 AM EST Fri Jan 6 2023

...FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...Oconee River at Avant Mine near Oconee.

* WHEN...Until further notice.

* IMPACTS...At 18 feet, Flood stage is reached. Minor flooding 
  begins in the woodlands and wetlands along the river upstream and 
  downstream from a gage located by a dirt boat ramp on the west 
  side of Avant Mine off Adams Road in Washington County. The water 
  level will be at the top of the boat ramp.

* ADDITIONAL DETAILS...
  - At 7:45 AM EST Friday the stage was 18.2 feet and rising.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 7:45 AM EST Friday was 18.2 feet.
  - Forecast...No forecast is available for this location.
  - Flood stage is 18 feet.


&&

LAT...LON 3297 8316 3302 8313 3296 8304 3288 8298
      3284 8303 3292 8311


$$
635 
WGUS82 KFFC 070116
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
816 PM EST Fri Jan 6 2023

...The Flood Warning continues for the following rivers in Georgia...

  Oconee River at Avant Mine near Oconee affecting Washington and 
  Wilkinson Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at weather.gov/atlanta.

&&


GAC303-319-071330-
/O.CON.KFFC.FL.W.0042.000000T0000Z-000000T0000Z/
/OCOG1.1.ER.230106T0745Z.230106T1615Z.000000T0000Z.NO/
816 PM EST Fri Jan 6 2023

...FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...Oconee River at Avant Mine near Oconee.

* WHEN...Until further notice.

* IMPACTS...At 18 feet, Flood stage is reached. Minor flooding 
  begins in the woodlands and wetlands along the river upstream and 
  downstream from a gage located by a dirt boat ramp on the west 
  side of Avant Mine off Adams Road in Washington County. The water 
  level will be at the top of the boat ramp.

* ADDITIONAL DETAILS...
  - At 7:45 PM EST Friday the stage was 18.1 feet and falling.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 7:45 PM EST Friday was 18.3 feet.
  - Forecast...No forecast is available for this location.
  - Flood stage is 18 feet.
  - Flood History...This crest compares to a previous crest of
    18.5 feet on 12/15/2019.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3297 8316 3302 8313 3296 8304 3288 8298
      3284 8303 3292 8311


$$
866 
WGUS82 KFFC 070926
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
426 AM EST Sat Jan 7 2023

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Oconee River at Avant Mine near Oconee affecting Washington and 
  Wilkinson Counties.

GAC303-319-071030-
/O.CAN.KFFC.FL.W.0042.000000T0000Z-230107T0926Z/
/OCOG1.1.ER.230106T0745Z.230106T1615Z.000000T0000Z.NO/
426 AM EST Sat Jan 7 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Oconee River at Avant Mine near Oconee.

* ADDITIONAL DETAILS...
  - At 7:45 PM EST Friday the stage was 18.1 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 7:45 PM EST Friday was 18.3 feet.
  - Forecast...No forecast is available for this location.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3297 8316 3302 8313 3296 8304 3288 8298
      3284 8303 3292 8311


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 6, 12:48 AM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Jan 6, 12:48 AM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1248 AM EST Fri Jan 6 2023

...New 06Z Aviation Discussion...

.SHORT TERM...
(This afternoon through Friday)
Issued at 230 PM EST Thu Jan 5 2023

Mostly clear skies expected through the short term as a much drier
airmass has settled in across the area. With high pressure building
into the area combined with dewpoints in the 30s...no precipitation
is expected through Sat morning. Temps still expected to be a few
degrees above seasonal norms with highs in the upper 50s and 60s
Today and Friday but low temps will still get down into the 30s
Tonight and Friday night.

01

&&

.LONG TERM...
(Saturday morning through next Wednesday)
Issued at 230 PM EST Thu Jan 5 2023

Extended period, while active, should be relatively benign.

PoPs increase Saturday as ridge axis slides east and longwave
trough progresses eastward into the area. Models are in better
agreement with the position of the low pressure over the Ohio
Valley by Sunday morning, but still differ in deepening/closed
trends. Moisture axis over north Georgia will be the focus for
precipitation late Saturday through early Sunday, then spread
south and east through Sunday night ahead of cold front. At this
time, rainfall amounts of 0.25" or less are expected, with
isolated higher amounts to 0.50" possible. Even with the recent
flooding, soils should be able to handle these amounts without
issue.

Brief high pressure returns to the area Monday between systems in
the progressive weather pattern. By Tuesday, another wave of
precipitation is expected as yet another longwave trough traverses
the US. Latest Euro keeps Georgia generally dry, with rain chances
isolated to far northeastern CWA from a farther north low center
as it moves through the Ohio Valley. The GFS, the far wetter of
the two, drops the low into the Tennessee Valley, increasing PoPs
late Monday over south Georgia and spreading them north into
Tuesday. With the differing solutions, have opted to hold to the
NBM at this time -- just slight chance PoPs.

The final rain system to move through will be late in the period,
with yet a third longwave trough and deepening closed low
barreling through the ArkLaTex late Thursday. NBM seemed a little
too fast on the onset of precipitation (similar to the Euro and
less with the GFS), so opted for the NBM PP06 to delay better PoPs
to late Thursday (trending more GFS). Low center drops over north
Georgia by late Friday night and slowly exits by Sunday. There is
still plenty of time for evolution of this pattern, so did not
focus heavily on this Day 7-8 period.

'Mild' January temperatures are expected through the period, with
highs in the 50s and 60s across much of the area and lows starting
off in the 30s over the weekend, but then largely in the 40s.

31

&&

.AVIATION...
(06Z TAFS)
Issued at 1246 AM EST Fri Jan 6 2023

VFR conditions are expected to persist through the TAF period,
with mainly clear skies and only a few upper level clouds. Winds
will be W to NW at 5-10 kts before becoming light and variable
this evening.

//ATL Confidence...Avi Update...
High confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          36  60  43  54 /   0   0  20  50
Atlanta         36  61  45  55 /   0   0  20  60
Blairsville     33  55  40  48 /   0  20  30  60
Cartersville    34  61  45  55 /   0  10  30  60
Columbus        36  64  43  61 /   0   0  10  40
Gainesville     37  59  44  51 /   0  10  20  60
Macon           35  66  40  63 /   0   0  10  30
Rome            34  60  45  55 /   0  20  40  60
Peachtree City  34  63  43  58 /   0   0  20  50
Vidalia         38  65  41  66 /   0   0   0  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KAL
LONG TERM....31
AVIATION...King
Hazardous weather outlook, Jan 5, 9:38 PM EST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
938 PM EST Thu Jan 5 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-070245-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
938 PM EST Thu Jan 5 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 9:03 AM ESTRiver Flood WarningFFCJohnson, Washington, Wilkinson4 days

Nearby

River Flood Warnings in Georgia, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.